Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS La Crosse, WI

May 28, 2018Fillmore County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 2018, 7:26 PM CDT for Fillmore County, Olmsted County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 7:26 PM CDT (00:26 UTC)
Expired
May 28, 2018, 8:01 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KARX 290026
SVRARX
MNC045-109-290115-
/O.NEW.KARX.SV.W.0026.180529T0026Z-180529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
726 PM CDT MON MAY 28 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Olmsted County in southeastern Minnesota...
  Northwestern Fillmore County in southeastern Minnesota...

* Until 815 PM CDT

* At 726 PM CDT, a severe thunderstorm was located near Wykoff, or 10
  miles northwest of Preston, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Fountain around 740 PM CDT. 
  Chatfield around 750 PM CDT. 

Other locations impacted by this severe thunderstorm include
Fillmore and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4367 9233 4374 9240 4395 9232 4395 9208
      4376 9208
TIME...MOT...LOC 0026Z 229DEG 13KT 4377 9226 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
2 follow-up statements
202 
WWUS53 KARX 290043
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
743 PM CDT MON MAY 28 2018

MNC045-109-290115-
/O.CON.KARX.SV.W.0026.000000T0000Z-180529T0115Z/
Olmsted MN-Fillmore MN-
743 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN OLMSTED AND NORTHWESTERN FILLMORE COUNTIES...

At 742 PM CDT, a severe thunderstorm was located near Chatfield, or
15 miles northwest of Preston, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Chatfield around 800 PM CDT. 

Other locations impacted by this severe thunderstorm include
Fillmore and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4371 9229 4374 9240 4395 9232 4395 9208
      4382 9208
TIME...MOT...LOC 0042Z 185DEG 7KT 4383 9230 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
742 
WWUS53 KARX 290101
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
801 PM CDT MON MAY 28 2018

MNC045-109-290109-
/O.CAN.KARX.SV.W.0026.000000T0000Z-180529T0115Z/
Olmsted MN-Fillmore MN-
801 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED AND
NORTHWESTERN FILLMORE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are 
still possible.

LAT...LON 4371 9229 4374 9240 4395 9232 4395 9208
      4382 9208
TIME...MOT...LOC 0057Z 229DEG 13KT 4387 9223 

$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:48 PM CDT, 38 minutes earlier.

Area forecast discussion, May 28, 6:48 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM CDT Mon May 28 2018

Fun little "surprise" earlier today in the form of convection
spreading a few counties farther south than expected at this time
yesterday. We can thank robust outflow interacting with weak low
level jet forcing/moisture transport for the maintenance of
convection farther south, with that outflow having overtaken the
entire CWA as of midday, resulting in pronounced CIN given a
shallow cool pool in place. Earlier clouds are now history,
leaving plenty of sunshine and rapid warming, with deep mixing
into a slightly more moist airmass producing a bit higher humidity
levels this afternoon compared to yesterday, though we remain
shy of Heat Advisory criteria despite actual air temps well into
the 90s. Simply put...it's just plain hot out there!

For the remainder of the afternoon and evening, will be watching
an axis of convergence out toward the I-35 corridor where earlier
outflow (southeast winds) are meeting up with background
southerly flow. Actually starting to see some convection fire out
that way as of 2 pm, with plenty of juice to deliver 2500-3000
J/kg MLCAPE but in the presence of very weak shear, suggesting
that storms that continue to percolate this afternoon and evening
will be pulse in nature and highly outflow-dominated. Inverted-V
look to forecast soundings suggests some stronger wind gusts but
per instability trends, appears most of the activity may well
skirt right around our CWA border, maybe just clipping northwest
and northern counties.  Can't totally rule out a rogue severe
storm or two in that environment, with likely a tendency for any
storms to propagate slowly east/northeast and perhaps re-congeal
into another axis of weaker convergence pegged near/north of I-94
per recent guidance trends this evening. Unfortunately, weak
background forcing mechanisms make this a low confidence forecast.

Tuesday afternoon's convective forecast isn't much higher
confidence, though some better chances should arrive during the
afternoon across western areas with hints of slightly better upper
forcing ahead of a stronger shortwave lifting through eastern
South Dakota. Low/mid level shear even on Tuesday remains fairly
week, with any better severe weather risk situated farther west
and closer to the better forcing. Also can't rule out a pop-up
shower or storm farther east toward the Mississippi River, with
even some hints that convection may propagate northward from
northern Illinois during the afternoon into southern areas. Looks
a little cooler temperature-wise with 925mb temps "cooling" to
25-28C on a low level gusty southeast flow, but still envision a
bunch of lower 90s across the board.

.LONG TERM...(Tuesday night through Monday)
Issued at 220 PM CDT Mon May 28 2018

Tuesday night into Thursday: upper level ridge breaks down...as
pieces of energy eject out of upper level trough over the Rocky
Mountains into the Northern Plains/Upper Great Lakes Region. With
vertical motion/moisture convergence across the much of the
forecast area in associated with each piece of energy moving over
the region. This will increase shower and thunderstorm chances
across much of the forecast area from Tuesday night into
Wednesday. As the upper level trough tracks into the Great Lakes
Region...impulses wrap around the upper level trough and into the
forecast area...producing scattered showers and thunderstorms
mainly east of the Mississippi River Thursday. At this
time...severe potential for Wednesday looks to be low...based on
ongoing convection and clouds from upstream convection will limit
instability across the forecast area. Cooler air filters into the
region Wednesday into Thursday...with high temperatures cooling
into the upper 70s to middle 80s.

Main forecast concerns from Thursday night into Monday are
precipitation chances Saturday into Sunday. The 28.12z GFS/GEM/ECMWF
are in decent agreement in building shortwave ridge into the Upper
Great Lakes Region Thursday night into Friday...then break down
ridge and move shortwave trough into the the Great Lakes Region
Saturday into Sunday. The 28.12z deterministic begin to diverge on
strength of upper level trough over the Great Lakes Region and the
upper level ridge building into the Northern Plains States Sunday
into Monday. This will have impacts on timing of shower/thunderstorm
chances Saturday into Sunday...possibly Monday. Temperatures Friday
through Monday will be cooler with highs mainly in 70s to lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon May 28 2018

Narrow line of strong (isolated severe) storms between KAEL and
KAUM will continue to drift northward this evening. Should stay
west of KRST, but will monitor closely and amend if necessary.
Additional showers/storms possible Tuesday afternoon, but not
enough confidence to include in 00Z TAFs. In general, VFR
conditions will be the rule at TAF airfields through the period
with mainly periods of cirrus. Winds will be light from the
south-southeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...DTJ
AVIATION...Rogers
Hazardous weather outlook, May 28, 5:45 AM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Mon May 28 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices around 100 are expected this afternoon.

Thunderstorms will be found this morning over portions of western
and central Wisconsin. More thunderstorms will be possible this
afternoon and evening generally along and north of Interstate 90.
Lightning and gusty winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances for thunderstorms from Tuesday
through Thursday evening and again Saturday night. The main
threats will be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Boyne

In the hours before

Local storm report, May 28, 6:08 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     3 WNW MITCHELL          43.34N 92.92W
05/28/2018  E50 MPH          MITCHELL           IA   PUBLIC

            ESTIMATED WIND GUST 40-50 MPH. SMALL
            BRANCHES LESS THAN ONE INCH IN DIAMETER HAVE
            BROKE.

&&
Special weather statement, May 28, 6:11 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
611 PM CDT MON MAY 28 2018

IAZ008-018-290015-
Floyd-Mitchell-
611 PM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MITCHELL AND
NORTHWESTERN FLOYD COUNTIES...

At 609 PM CDT, a strong thunderstorm was located near Nora Springs,
or 8 miles northeast of Mason City, moving northeast at 20 mph.
Another storm was located northwest of Carpenter.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
St. Ansgar, Lyle, Stacyville, Mitchell, Carpenter, Meyer,
Toeterville, Rock Creek, Otranto, Otranto Park, Mona, and Osage
Spring Park.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

LAT...LON 4350 9303 4350 9268 4302 9301 4303 9302
TIME...MOT...LOC 2309Z 209DEG 16KT 4323 9307

Hollan
Special weather statement, May 28, 6:32 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
632 PM CDT MON MAY 28 2018

MNZ086-094-290030-
Dodge-Mower-
632 PM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MOWER AND
WESTERN DODGE COUNTIES...

At 631 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Medford to near Lyle. Movement was
north-northeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Austin, Brownsdale, Lyle, Claremont, Rose Creek, Lansing, Mayville,
Mapleview, Waltham, County Roads 20 And 5, Brookside Campground, and
Varco.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9304 4420 9292 4350 9280 4350 9304
TIME...MOT...LOC 2331Z 189DEG 19KT 4415 9320 4351 9301

Hollan
Local storm report, May 28, 6:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 NNW LYLE              43.56N 92.97W
05/28/2018  E0.50 INCH       MOWER              MN   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL. WIND GUST ESTIMATE
            40-50 MPH WITH SOME BRANCHES DOWN.

&&
Special weather statement, May 28, 7:01 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
701 PM CDT MON MAY 28 2018

MNZ094-290045-
Mower-
701 PM CDT MON MAY 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MOWER
COUNTY...

At 700 PM CDT, strong thunderstorms were clustered near Grand Meadow,
or 17 miles east of Austin, moving north at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grand Meadow, Le Roy, Adams, Racine, Dexter, Elkton, Sargeant,
Taopi, Renova, Lake Louise State Park, and Hamilton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 9269 4383 9269 4383 9245 4364 9245
      4350 9252 4350 9276 4385 9280
TIME...MOT...LOC 0000Z 190DEG 20KT 4365 9263

Hollan

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementARXMower44 min
May 29, 1:31 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted74 min
May 29, 1:32 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted43 min
May 29, 2:12 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted48 min
May 29, 2:30 PM CDTSevere Thunderstorm WarningARXDodge45 min
May 29, 2:33 PM CDTSpecial Weather StatementARXDodge, Mower72 min
May 29, 2:55 PM CDTSevere Thunderstorm WarningARXOlmsted35 min
May 29, 3:48 PM CDTSevere Thunderstorm WarningARXDodge, Mower42 min
May 29, 4:27 PM CDTAreal Flood AdvisoryARXDodge108 min
May 29, 4:39 PM CDTSpecial Weather StatementARXDodge, Mower21 min
May 29, 6:13 PM CDTAreal Flood AdvisoryARXDodge2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.